Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Springfield, MO

February 16, 2006Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 16, 2006, 4:26 PM CST for Howell County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 4:26 PM CST (22:26 UTC)
Expired
Feb 16, 2006, 5:07 PM CST
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 4:53 PM CSTHAIL 0.88Lanton, MOPENNY TO NICKEL SIZED HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 162227
SVRSGF
MOC091-162315-
/O.NEW.KSGF.SV.W.0016.060216T2226Z-060216T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN MISSOURI.

* UNTIL 515 PM CST.

* AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES NORTH OF BAKERSFIELD TO 5 MILES EAST OF
  BAKERSFIELD...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WEST PLAINS BY 445 PM CST.

THE TOWNS OF MOODY...SILOAM SPRINGS...CAULFIELD...POTTERSVILLE...
SOUTH FORK AND LANTON ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3681 9219 3645 9215 3652 9175 3693 9179

$$

TERRY
2 follow-up statements
000 
WWUS53 KSGF 162246
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CST THU FEB 16 2006

MOC091-162315-
/O.CON.KSGF.SV.W.0016.000000T0000Z-060216T2315Z/
HOWELL MO-
446 PM CST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOWELL COUNTY
UNTIL 515 PM CST...

AT 445 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF WEST PLAINS TO WEST
PLAINS TO 13 MILES SOUTH OF WEST PLAINS...AND MOVING EAST AT 50 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF 
CENTRAL AND SOUTHEAST HOWELL COUNTY...INCLUDING THE TOWNS OF PEACE 
VALLEY...LANTON...WHITE CHURCH AND WEST PLAINS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3684 9204 3649 9202 3651 9174 3693 9172

$$

TERRY
000 
WWUS53 KSGF 162307
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CST THU FEB 16 2006

MOC091-162317-
/O.CAN.KSGF.SV.W.0016.000000T0000Z-060216T2315Z/
HOWELL MO-
507 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY HAS BEEN
CANCELLED...

AT 505 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3684 9204 3649 9202 3651 9174 3693 9172

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:56 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 16, 2:56 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST THU FEB 16 2006

.DISCUSSION...

CONVECTION HAS FIRED UP IN A TYPICAL WINTER SEVERE HIGH SHEAR/LOW
INSTABILITY ENVIRONMENT AHEAD OF A STRONG COLD FRONT MOVING THROUGH
THE MO OZARKS. MUCAPES ABOUT 500 J/KG AHEAD OF THE FRONT. 0-1KM
SHEAR INCREASES OVER THE EASTERN OZARKS TO 250-300 M2/S2. LOW TOPPED
SUPERCELL THREAT IS EXPECTED TO INCREASE WITH DISCRETE CELLS AS THE
FRONT PUSHES EAST. HAVE HAD REPORTS OF PEA-DIME HAIL...BUT
INDIVIDUAL UPDRAFTS ARE GETTING STRONGER AS THE FRONT PUSHES EAST.
WOULD EXPECT STORMS TO TRY TO ORGANIZE INTO A LINE ALONG THE FRONT
LATER THIS AFTERNOON WITH AN INCREASING DAMAGING WIND THREAT.

THERE IS A BIG TEMPERATURE DROP BEHIND THE FRONT...AND DIDNT STRAY
TO FAR FROM TEMPERATURE GUIDANCE. WIND CHILLS WILL DROP TO NEAR ZERO
DEG F OVER THE UPCOMING WEEKEND.

STRONG ELEVATED BAROCLINIC ZONE WILL SET UP OVER THE REGION. A
SERIES OF SUBTLE SHORTWAVES WILL ENHANCE ISENTROPIC LIFT UP AND OVER
THE COLD AIR DOME. THE QUESTION CONTINUES TO BE HOW WELL WILL
PRECIPITATION BE ABLE TO SATURATE THE EXTREMELY DRY LOWER LEVELS.
THE OVERALL BEST CHANCES FOR ACCUMULATING SNOW LOOK TO BE OVER
SOUTHERN MO...MAINLY SOUTH OF HIGHWAY 60...ESPECIALLY ALONG THE AR
BORDER. OVERALL...I FOLLOWED A BLEND OF HPC QPF AND MODEL GUIDANCE.
SNOW ACCUMULATION IN THE GRIDDED DATABASE IS ABOUT 2 INCHES FRIDAY
NIGHT. GIVEN HOW DRY THE LOW LEVELS ARE...THE NORTHERN EXTENT OF THE
SNOW SHOULD END FAIRLY ABRUPTLY. NEXT SHIFTS STILL HAVE SOME TIME TO
TAKE A LOOK AT THIS UNFOLDING SITUATION. THE GFS PROGS ANOTHER
SHORTWAVE TO MOVE THROUGH THE REGION SUNDAY/SUNDAY NIGHT. ONCE
AGAIN...THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG THE AR
BORDER.

THE EXTENDED FORECAST AFTER EARLY MONDAY IS DRY WITH MODERATING
TEMPERATURES. GFS INDICATES THAT THE ZONAL FLOW WILL BECOME MORE
AMPLIFIED BY WED-THU WITH ANOTHER SHOT OF COLD AIR POSSIBLE BY LATE
THU. GFS PAINTS A POSSIBLE RAIN-SNOW EVENT THU BUT THERE IS A WIDE
MARGIN FOR ERROR THAT FAR OUT IN THE EXTENDED...ESPECIALLY IN A
TRANSITIONING PATTERN.  DSA

&&

.AVIATION...

FOR THE 18Z TAFS...FORECAST CONCERNS WITH THIS PACKAGE RELATE TO
WINDS AND CEILINGS ASSOCIATED WITH THE COLD FRONTAL PASSAGE. FRONT
CURRENTLY POSITIONED JUST TO THE NORTHWEST OF KJLN. FRONT SHOULD
PUSH THROUGH KJLN AROUND 19Z AND KSGF AROUND 22Z.  LOWERED CEILINGS
TO OVC015 AT BOTH TERMINALS AFTER FRONTAL PASSAGE. AS THE UPPER
LEVEL SYSTEM PUSHES THROUGH THIS EVENING...VFR CONDITIONS SHOULD
RETURN BETWEEN 03-06Z TONIGHT.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 16, 1:00 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF ONE INCH HAIL AND
DAMAGING WIND GUSTS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING:

SOUTHEAST OF A LINE FROM VIENNA TO SPRINGFIELD TO CASSVILLE. THE
OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE OVER EASTERN
SECTIONS OF THE MISSOURI OZARKS...SOUTHEAST OF A LINE FROM
BRANSON TO ROLLA. INITIALLY...INDIVIDUAL STORMS MAY POSE A RISK
FOR SMALL HAIL...BUT AS THE STORMS MOVE EAST THEY ARE EXPECTED TO
FORM INTO A LINE...OR AT LEAST A BROKEN LINE...WHICH MAY POSE A DAMAGING
WIND THREAT OVER THE EASTERN OZARKS AFTER 3 PM. GIVEN THE WIND
SHEAR PROFILES...THE THREAT FOR ISOLATED TORNADOES WILL ALSO BE
POSSIBLE AFTER 3 PM. THE STORMS ARE EXPECTED TO EXIT EAST OF THE
OUTLOOK AREA BY 8 PM.

  DISCUSSION:

ISOLATED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING ALONG A
COLD FRONT MOVING THROUGH THE MISSOURI OZARKS. THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT
CONTINUES TO ENCOUNTER UNUSUALLY MILD AND UNSTABLE AIR. STRONG
WIND SHEAR IN THE LOWER LEVELS WILL SUPPORT LOW TOPPED SUPERCELLS.
THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNUSUALLY COLD WIND CHILL VALUES AROUND ZERO ARE EXPECTED FRIDAY
NIGHT INTO SATURDAY. PERIODS OF LIGHT ACCUMULATING SNOW WILL ALSO
BE POSSIBLE NEAR THE ARKANSAS BORDER FRIDAY NIGHT AND AGAIN
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...EAST OF A VIENNA TO CASSVILLE
LINE THIS AFTERNOON AND EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Feb 16, 2:25 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             OZARK                   37.02N 93.21W
02/16/2006  E0.25 INCH       CHRISTIAN          MO   LAW ENFORCEMENT

            PEA SIZED HAIL FROM THUNDERSTORM

&&

GCLAYCOM
Local storm report, Feb 16, 2:50 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             SEYMOUR                 37.15N 92.77W
02/16/2006  E0.75 INCH       WEBSTER            MO   LAW ENFORCEMENT

            DIME SIZED HAIL REPORTED BY LAW ENFORCEMENT

&&

GCLAYCOM
Local storm report, Feb 16, 3:02 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N MANSFIELD           37.16N 92.58W
02/16/2006  E0.25 INCH       WRIGHT             MO   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED BY SPOTTER

&&

GCLAYCOM
Local storm report, Feb 16, 3:27 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             SUCCESS                 37.44N 92.09W
02/16/2006  E0.75 INCH       TEXAS              MO   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED BY SPOTTER

&&

GCLAYCOM
Local storm report, Feb 16, 3:38 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             HOUSTON                 37.33N 91.96W
02/16/2006  E0.88 INCH       TEXAS              MO   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL AND STRONG WINDS. NO ESTIMATE ON WIND
            SPEEDS OR REPORTS OF DAMAGE

&&

GCLAYCOM
Local storm report, Feb 16, 3:45 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     HOUSTON                 37.33N 91.96W
02/16/2006  E50 MPH          TEXAS              MO   CO-OP OBSERVER

            COOP OBSERVER ESTIMATED WIND SPEED IN HOUSTON AT 50 MPH.
            NO WIND DAMAGE SEEN. REPORTED AUTO ACCIDENT 2S OF HOUSTON
            DUE TO HAIL ACCUMULATION ON ROAD FORCING CAR TO SLIDE OFF
            THE HIGHWAY

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:15 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede23 min
Feb 16, 2:13 PM CSTSevere Thunderstorm WarningSGFChristian17 min
Feb 16, 2:48 PM CSTSevere Thunderstorm WarningSGFWebster, Wright34 min
Feb 16, 3:11 PM CSTSevere Thunderstorm WarningSGFTexas49 min
Feb 16, 3:37 PM CSTSevere Thunderstorm WarningSGFDent, Shannon38 min
Feb 16, 3:43 PM CSTTornado WarningSGFShannon47 min
Feb 16, 3:55 PM CSTSevere Thunderstorm WarningSGFOzark45 min
Feb 16, 4:52 PM CSTSevere Thunderstorm WarningSGFOregon29 min
Feb 16, 5:10 PM CSTSevere Thunderstorm WarningSGFShannon15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.